WEDNESDAY, Sept. 5 (HealthDay News) -- For women with incident, invasive breast cancer, treatment with anthracycline and trastuzumab is associated with an increased risk of heart failure and/or cardiomyopathy, compared to having no chemotherapy, according to a study published in the Sept. 5 issue of the Journal of the National Cancer Institute.
To estimate the association between anthracycline and trastuzumab use and incident heart failure and/or cardiomyopathy, Erin J. Aiello Bowles, M.P.H., from the Group Health Research Institute in Seattle, and colleagues retrospectively analyzed data from a cohort of 12,500 women (mean age, 60 years) diagnosed with incident, invasive breast cancer from Jan. 1, 1999, to Dec. 31, 2007. Procedure and pharmacy codes were used to identify chemotherapy use.
The researchers found that 29.6 percent of participants received anthracycline alone, 0.9 percent received trastuzumab alone, 3.5 percent received both anthracycline and trastuzumab, 19.5 percent received other chemotherapy, and 46.5 percent received no chemotherapy. Compared with recipients of other chemotherapy or no chemotherapy, recipients of anthracycline and trastuzumab were younger, with fewer comorbidities. The risk of heart failure and/or cardiomyopathy was increased for patients treated with anthracycline alone (adjusted hazard ratio [aHR], 1.40), compared to no chemotherapy, and was similar to the risk seen for patients treated with other chemotherapy (aHR, 1.49). Patients treated with trastuzumab alone or anthracycline plus trastuzumab had a highly increased risk (aHR, 4.12 and 7.19, respectively).
"Anthracycline and trastuzumab were primarily used in younger, healthier women and associated with increased heart failure and/or cardiomyopathy risk compared with no chemotherapy," the authors write.
One author disclosed financial ties to the pharmaceutical industry.
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Over Half of U.S. Adults With HTN Do Not Have It Under Control||Next: Quitting Smoking Cuts Elevated Subarachnoid Hemorrhage Risk|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community